Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 103, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Oct 14, 2001, 3:42 PM EDT for Montgomery County, Virginia. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 14, 2001, 3:42 PM EDT (19:42 UTC)
- Expired
- Oct 14, 2001, 4:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Montgomery County, VA
The radar
The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 4:00 PM EDT | Thunderstorm Wind | Pilot, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
505 WUUS51 KRNK 141943 SVRRNK VAC121-142030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 342 PM EDT SUN OCT 14 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA * UNTIL 430 PM EDT. * AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BLACKSBURG...MOVING SOUTHEAST AT 40 MPH. SOME LOCATIONS THREATENED THROUGH 430 PM EDT INCLUDE BLACKSBURG... CHRISTIANSBURG PILOT... SHAWSVILLE... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. .END $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 2:45 PM EDT, 57 minutes earlier.
Area forecast discussion, Oct 14, 2:45 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 245 PM EDT SUN OCT 14 2001 WILL LET THE WIND ADVISORY EXPIRE THIS AFTERNOON. KFCX 88D LOOP INDICATED A COUPLE OF BANDS OF SHOWERS MOVING EAST ACRS FA. AXIS OF RAIN WILL BE EAST OF BLUE RIDGE MTNS BY RELEASE. SFC ANALYSIS SHOWED COLD FRONT ENTERING WESTERN SLOPES THIS AFTERNOON. WATER VAPOR LOOP DISPLAYED MAIN TEX VORT SHEARING AND DRY AIR PUSHING QUICKLY EAST. COLD FRONT CONTINUES TO MOVE EAST TONIGHT. BOUNDARY SHOULD BE THROUGH ROA VALLEY BY 00Z...AND LYH ARD 03Z. KANSAS HIGH PRES WILL BUILD EAST INTO THE CAROLINAS DURING THE PERIOD. TUESDAY SHORTWAVE MAY BE STRENGTHEN BY PIECED OF ENERGY IN NORTHERN STREAM. THE REINFORCING SHOT OF COLD AIR/FRONT APPEARS TO HAVE MORE MOISTURE/PUNCH THAN ON YESTERDAY SOLUTIONS. WILL ADD A MENTION OF LIGHT PCPN TO SE WV. COLDER AIR ARRIVES FOR MID WEEK. ZONES WILL BE OUT BY 340 PM. HAVE A GOOD SUNDAY. FCSTID = 7 ROA 50 69 45 60 / 30 0 0 20 LYH 51 67 44 58 / 30 0 0 10 DAN 53 70 47 64 / 30 0 0 10 BLF 45 59 40 48 / 10 0 10 30 LWB 44 55 37 45 / 10 0 10 30 BCB 47 65 40 50 / 20 0 10 20 TNB 46 60 41 47 / 10 0 10 20 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Local storm report, Oct 14, 10:01 AM EDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1001 AM EDT SUN OCT 14 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 AM 3SW BOONE NC WIND DAMAGE
10/14/01 WATAUGA A FEW TREES DOWN ON HWY
321.REPORTED BY WATAUGA
COUNTY SHERIFFS OFFICE.Local storm report, Oct 14, 11:29 AM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED HEADER
NATIONAL WEATHER SERVICE BLACKSBURG VA
1129 AM EDT SUN OCT 14 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 AM 3SW BOONE NC NON TSTM WINDS
10/14/01 WATAUGA A FEW TREES DOWN ON HWY
321. REPORTED BY WATAUGA
COUNTY SHERIFFS OFFICE.Local storm report, Oct 14, 1:15 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED HEADER
NATIONAL WEATHER SERVICE BLACKSBURG VA
1129 AM EDT SUN OCT 14 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 AM 3SW BOONE NC NON TSTM WINDS
10/14/01 WATAUGA A FEW TREES DOWN ON HWY
321. REPORTED BY WATAUGA
COUNTY SHERIFFS OFFICE.Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.